Alert archive / Kentucky / Tornado Warnings in 2009
Tornado Warning 20, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 28, 2009, 5:08 PM CDT for 4 counties in Kentucky. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2009, 5:08 PM CDT (22:08 UTC)
- Expired
- Mar 28, 2009, 5:48 PM CDT
- In force
- 40 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Hopkins County, KY, McLean County, KY, Muhlenberg County, KY, Webster County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 5:11 PM CDT | FUNNEL CLOUD | Madisonville, KY | REPORTED ROTATING FUNNEL CLOUD ALONG HIGHWAY 121. PEA SIZE HAIL REPORTED WITH THIS STORM. |
| Mar 28, 5:15 PM CDT | HAIL 0.88 | Madisonville, KY | NICKLE SIZE HAIL REPORTED NEAR EXIT 44 ALONG CARROL GENTRY ROAD. HAIL LASTED FROM 510 TO 515 PM. |
| Mar 28, 5:36 PM CDT | HAIL 0.88 | 5 Wsw Calhoun, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KPAH 282208 TORPAH KYC107-149-177-233-282300- /O.NEW.KPAH.TO.W.0020.090328T2208Z-090328T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 508 PM CDT SAT MAR 28 2009 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... EASTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY... SOUTH CENTRAL MCLEAN COUNTY IN NORTHWEST KENTUCKY... EAST CENTRAL WEBSTER COUNTY IN NORTHWEST KENTUCKY... NORTHWESTERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 600 PM CDT * AT 505 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD JUST SOUTH OF MADISONVILLE...MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANSON...BREMEN AND SACRAMENTO. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY. && LAT...LON 3759 8736 3738 8712 3720 8750 3737 8759 TIME...MOT...LOC 2208Z 221DEG 20KT 3731 8750 $$
1 follow-up statement
000 WWUS53 KPAH 282248 SVSPAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 548 PM CDT SAT MAR 28 2009 KYC107-149-177-233-282258- /O.CAN.KPAH.TO.W.0020.000000T0000Z-090328T2300Z/ MCLEAN KY-WEBSTER KY-HOPKINS KY-MUHLENBERG KY- 548 PM CDT SAT MAR 28 2009 ...THE TORNADO WARNING FOR EASTERN HOPKINS...EAST CENTRAL WEBSTER AND SOUTH CENTRAL MCLEAN COUNTIES IN NORTHWEST KENTUCKY...AND NORTHWESTERN MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY IS CANCELLED... THE STORMS HAVE MOVED OUT OF THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR SOUTHWEST INDIANA AND WESTERN KENTUCKY. LAT...LON 3759 8736 3738 8712 3720 8750 3737 8759 TIME...MOT...LOC 2248Z 221DEG 20KT 3748 8732 $$ RST/KES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:06 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 28, 3:06 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 306 PM CDT SAT MAR 28 2009 .DISCUSSION... A WARM FRONT LIFTING NORTH ACROSS PORTIONS OF THE QUAD STATE THIS AFTERNOON WILL BE FOLLOWED QUICKLY BY LOW PRESSURE AND A COLD FRONT MOVING THROUGH BY EARLY EVENING. SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF WEST KENTUCKY INTO SOUTHEAST ILLINOIS UNTIL THE COLD FRONT MOVES THROUGH THE REGION...THUS A TORNADO WATCH HAS BEEN ISSUED FOR THESE AREAS UNTIL 02Z. WRAP AROUND MOISTURE AND COLDER AIR FILTERING IN BEHIND THIS LOW WILL LEAD TO A CHANCE OF RAIN AND SNOW BY LATE EVENING AND OVERNIGHT...WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF THE REGION. SURFACE TEMPERATURES WILL PREVENT ANY SNOW ACCUMULATION...WITH LOWS IN THE MID TO UPPER 30S. RAIN AND SNOW WILL LINGER INTO THE MORNING HOURS SUNDAY ACROSS OUR EASTERN COUNTIES...BUT NAM...GFS AND ECMWF ALL SHOW DRIER AIR AND SUNSHINE QUICKLY RETURNING BY SUNDAY AFTERNOON. AS HIGH PRESSURE SLIDES TO OUR SOUTH...SOUTHERLY WINDS WILL QUICKLY RETURN BY LATE SUNDAY NIGHT...WITH A NICE WARM UP ON MONDAY. MONDAY NIGHT...ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING A LOW PRESSURE SYSTEM FROM THE CENTRAL PLAINS INTO SOUTHWEST IOWA BY 12Z TUESDAY. SHOWERS WILL SPREAD ACROSS THE REGION MONDAY NIGHT AHEAD OF THE FRONT...WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE SOUTH HALF OF THE AREA. AS THE FRONT MOVES THROUGH ON TUESDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE AREA. BY MID WEEK...THROUGH GFS AND ECMWF ARE NOT IN GREAT AGREEMENT...BOTH MODELS BRING A LOW PRESSURE SYSTEM FROM THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION. THIS WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. ECMWF LINGERS SOME QPF ACROSS THE REGION THURSDAY NIGHT...SO KEPT A CHANCE OF SHOWERS GOING THROUGH 12Z FRIDAY. FOR NEAR TERM TEMPERATURES...BASICALLY USED A MAV/MET BLEND. IN THE EXTENDED...STAYED WITHIN A COUPLE DEGREES EITHER SIDE OF LATEST MEX GUIDANCE. && .AVIATION... OCCLUDING WARM FRONT IS LIFTING NORTHEASTWARD ACROSS S IL/W KY ATTM WITH COLD FRONT FOLLOWING CLOSELY BEHIND. THE TIMING OF THE FRONT IS TRICKY AS IT HAS BEEN SLOWING OVER THE PAST FEW HOURS...PASSING BY KCGI ATTM. EXPECT IT TO REACH KOWB/KEVV IN THE 23-01Z TIME FRAME. WINDS VEER TO THE SOUTHEAST AHEAD OF IT THEN QUICKLY SHIFT TO THE SOUTHWEST BEHIND. THERE HAVE BEEN A FEW GUSTS ABOVE 30KTS BRIEFLY WITH THE FROPA. BEST CHANCE FOR SVR TSRA WILL BE ACROSS W KY EAST OF THE LAKES. CIGS WILL BE MAINLY IN THE MVFR RANGE THROUGH THE PERIOD. WRAPAROUND MOISTURE WILL MAINTAIN MVFR CIGS THROUGH TONIGHT WITH A CHANCE OF RAIN OR EVEN WET SNOW SHOWERS...BUT WITH LITTLE/NO ACCUMULATION. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...RST AVIATION...AD
Hazardous weather outlook, Mar 28, 9:50 AM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 950 AM CDT SAT MAR 28 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 950 AM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DEEP LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN ARKANSAS INTO SOUTHEAST MISSOURI TODAY. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS THE REGION THIS MORNING...WITH A DIMINISHING TREND EXPECTED FROM SOUTH TO NORTH. FROM MIDDAY...INTO THE AFTERNOON HOURS...THE ATMOSPHERE IS FORECAST TO DESTABILIZE OVER WESTERN KENTUCKY...AND POSSIBLY THE SOUTHERN TIP OF ILLINOIS INTO SOUTHWEST INDIANA...EAST OF THE LOW TRACK. THE LATEST MORNING MODEL DATA CONTINUES TO SUGGEST THE REDEVELOPMENT OF STORMS...SOME OF WHICH COULD BE SEVERE. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. HOWEVER...THERE IS ALSO A CONCERN FOR TORNADOES...ESPECIALLY IF WE TAP ENOUGH SUNSHINE AND DAYTIME HEATING...AND FURTHER DESTABILIZE. THE AREA OF HIGHEST PROBABILITY SEEMS TO BE FOCUSED ON WESTERN KENTUCKY. THE CHANCE SHOULD BE OVER BEFORE DARK ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AND PERHAPS SOUTHWEST INDIANA. STORM MOTION WILL BE NORTH TO NORTHEAST UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS MOST OF WESTERN KENTUCKY AND SOUTHWESTERN INDIANA...AND ACROSS SOUTHEASTERN ILLINOIS. NOLES
In the hours before
Local storm report, Mar 28, 4:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL MORGANFIELD 37.68N 87.91W
03/28/2009 E1.00 INCH UNION KY TRAINED SPOTTER
WALL CLOUD 10 MILES WEST NEAR STURGIS. CANNOT VERIFY ANY
ROTATION.
&&
ADLocal storm report, Mar 28, 4:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL DAWSON SPRINGS 37.17N 87.69W
03/28/2009 M0.88 INCH HOPKINS KY LAW ENFORCEMENT
NICKLE SIZE HAIL REPORTED ALONG HIGHWAY 109.
&&
SMITTYLocal storm report, Mar 28, 4:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL LAFAYETTE 36.66N 87.66W
03/28/2009 M1.00 INCH CHRISTIAN KY EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Mar 28, 4:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL HERNDON 36.71N 87.60W
03/28/2009 M1.00 INCH CHRISTIAN KY TRAINED SPOTTER
&&
SMITTYLocal storm report, Mar 28, 5:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL HOPKINSVILLE 36.85N 87.49W
03/28/2009 M1.00 INCH CHRISTIAN KY LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 41 BY STATE
POLICE.
&&
SMITTYLocal storm report, Mar 28, 5:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FUNNEL CLOUD MADISONVILLE 37.34N 87.51W
03/28/2009 HOPKINS KY LAW ENFORCEMENT
REPORT OF TWO FUNNEL CLOUDS ON THE SOUTH SIDE OF THE
COMMUNITY.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:55 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, Marshall | 35 min |
| Mar 28, 3:34 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden | 41 min |
| Mar 28, 3:47 PM CDT | Tornado Warning | PAH | Crittenden | 28 min |
| Mar 28, 3:58 PM CDT | Tornado Warning | PAH | Crittenden, Union, Webster | 32 min |
| Mar 28, 4:08 PM CDT | Severe Thunderstorm Warning | PAH | Union | 22 min |
| Mar 28, 4:12 PM CDT | Tornado Warning | PAH | Caldwell, Christian, Hopkins, Lyon, Trigg | 33 min |
| Mar 28, 4:16 PM CDT | Tornado Warning | PAH | Union, Webster | 29 min |
| Mar 28, 4:18 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Trigg | 42 min |
| Mar 28, 4:37 PM CDT | Tornado Warning | PAH | Henderson | 23 min |
| Mar 28, 4:37 PM CDT | Tornado Warning | PAH | Christian, Trigg | 53 min |
| Mar 28, 4:42 PM CDT | Tornado Warning | PAH | Caldwell, Christian, Hopkins, Webster | 48 min |
| Mar 28, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Union | 27 min |
| Mar 28, 5:02 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 43 min |
| Mar 28, 5:12 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd | 48 min |
| Mar 28, 5:13 PM CDT | Tornado Warning | PAH | Henderson | 30 min |
| Mar 28, 5:36 PM CDT | Tornado Warning | PAH | Daviess, McLean | 39 min |
| Mar 28, 5:39 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson | 51 min |
| Mar 28, 5:45 PM CDT | Tornado Warning | PAH | Todd | 15 min |
| Mar 28, 5:54 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 17 min |
| Mar 28, 6:06 PM CDT | Tornado Warning | PAH | Daviess | 28 min |
Nearby
Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.